Begin typing your search above and press return to search.
Volume: 6 Issue: 4 November 2008 - Supplement - 1

FULL TEXT

SIROLIMUS INDUCED PULMONARY EDEMA

Sirolimus-induced pulmonary toxicity has only been recently recognized. It represents with dyspnea, cough and fever. Pneumonitis developed within 1–8 months after initiation and its incidence is around 10% in patients who later switched to sirolimus. Histologically it is characterized mainly by interstitial pneumonitis. Here we report two case of sirolimus induced pulmonary edema, as far as we know this is the first report of such complication among renal transplanted patients. Case 1: A 60 year old renal transplanted man developed progressive dyspnea and dry cough. He received empiric antibiotic therapy, combined with anti-cytomegalovirus (CMV) and anti-Pneumocystis, but there was not any improvement. Serologic study for CMV and PPD skin test were negative. Six weeks before his admission, because of squamous cell carcinoma of scalp his immuno¬≠suppressive regimen was changed from cyclosporine and mycophenolic acid to sirolimus 2 mg/day. Physical examination revealed bilateral basilar crackles. Chest radiograph showed a bilateral basilar infiltration and chest CT scan disclosed bilateral central haziness compatible with pulmonary edema. Sirolimus discontinued and cyclosporine resumed again. Patient’s dyspnea and cough improved over the next three weeks. Broncho-alveolar lavage was compatible with lymphocytic alveolitis. Three weeks after discontinuation of sirolimus chest radiography was quite normal. Case 2: A 48-year-old renal transplanted man was started complaining from dyspnea and cough three weeks following the replacement of Cyclosporine and Mycophenolate Mofetil by Sirolimus(2mg/day). His high grade B-cell lymphoma was recently diagnosed. Chest X-ray and chest CT scan was compatible with pulmonary edema. The bronchoalveolar lavage revealed; 9% Macrophages, 0% Neutrophils, 91% Lymphocytes, and 0% Eosinophils. Sirolimus was stopped and replaced with cyclosporine. Dyspnea and cough progressively improved and chest radiograph was cleared 19 days after discontinuation of sirolimus. Findings of these two patients were compatible with sirolimus induced non-cardiogenic pulmonary edema. Increasing application of sirolimus should be associated with awareness of this newly reported complication.



Volume : 6
Issue : 4
Pages : 89


PDF VIEW [1191] KB.

Renal transplantation Unit, Imam Reza Hospital, Tabriz University of medical Sciences, Tabriz, Iran.